Ask a doctor

Can under eyes Restylane injection cause permanent marks and bruising? (photo)

I had Restylane injection under my eyes for the first time approximately 1.5 month ago.  I had asked my doctor if there was anything available to make my under eyes that look tired and stressed any better and she suggested Restylane injection.  She suggested having the procedure done on Friday so the swelling would go down during the weekend but there was never any mention of possible bruising or permanent marks.  The very last needle injection on the left eye gave me a black eye that lasted about 4 weeks.  I can't say how embarrassing it was to go to work and executive meetings looking like someone punched me in the eye.  But since the bruising has gone away, there is still a big dark spot and a green shadow under my left eye that doesnt seem to go away.  When I went back to see her, she said hat this was not a bruise. It was my own skin and the marks were always existing but were now more visible because the injection had brought them up to the surface of the skin.  The whole point of spending all this money was to look better and not be so self conscious if someone caught me without make up.  Since the injection, I spend a lot more time in the day putting make up and covering the spots.  And even no matter how much I cover it with make up, the dark shadow is visible especially under white fluorescent light.  This has made me even more self conscious and uncomfortable.  Is there a remedy for this? I don't see the bruise and spots going away and I am afraid it will stay permanently. On one of the postings, a doctor mentioned that there may be permanent pigmentation after bruising, is that true?  Is there any make up that can cover this type of spots? How long will this last and is it possible that when the effect of Restylane is fading away, the spots remain or get worst? Thanks in advance for all your input and advice.

Doctor Answers (3)

There are multiple reasons for dark circles under the eyes. An expert can solve your problem!

+2
Dark circles under the eyes can be caused by hollowness resulting in a dark shadow when in overhead light.  Restylane can help this problem if properly applied.  Wrinkles in the under-eye area concentrate normal pigment making it look darker.  Laser resurfacing can help this problem.  Some people have dark veins under their eyes.  These veins can be removed with laser.  Some people have post-inflammatory or ethnic hyper pigmentation of the lower eyelids.  This can be treated with Q-Swtiched lasers.  The bruising that you had from your Restylane treatment should go away.  If the Restylane was placed to close to the skin, you may have a bluish hue being reflected from the light as it is absorbed and reflected back from the Restylane.  Vitrace can be used to dissolve the Restylane and then you could have another treatment to place it at a deeper level next to the infraorbital bone. I am sure your problem can be fixed.  You need to see someone who understands all of the issues and the solutions.  


Salt Lake City Dermatologic Surgeon
4.5 out of 5 stars 9 reviews

Bruising after under eye Restylane injections

+1
Unfortunately, bruising is a very common problem after Restylane injections under the eyes. I always discuss this with patients prior to injections and often recommend patients take a week off from work. For the vast majority of patients, bruising goes away between one and two weeks after the injections. Patients are happy with how good their eyelids look and feel the bruising was worthwhile.

There are definitely some patients where bruising can last longer than 2 weeks. In a very small number of patients (much less than 1 in 100) who have severe bruising after the procedure, pigment from the blood called hemosiderin can "stain" the skin and lead to skin darkness which can last as long as 6-12 months. This does resolve over time but progress can be very slow.

Dissolving the filler can cause additional bruising and will hot help with hemosiderin staining, so if you think the darkness is getting better over time, I would probably recommend waiting it out. Hopefully you will get the results you were looking for as the darkness subsides.

Mitesh Kapadia, MD, PhD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 77 reviews

Bruising Under the Eyes

+1
It looks like the injector hit a blood vessel like injecting your Restylane.  Time should make the bruise go away.  To help the bruising dissipate faster I suggest you take Arnica and you can have the V-Beam laser performed on the area.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.